Alert archive / Puerto Rico / Flash Flood Warnings in 2022
Flash Flood Warning 47, NWS JSJ
NWS JSJ issued this flash flood warning at Sep 18, 2022, 5:58 PM CDT. It was in force for 17 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Sep 18, 2022, 5:58 PM CDT (22:58 UTC)
- Expired
- Sep 19, 2022, 11:05 AM CDT
- In force
- 17 hr
- Issued by
- NWS JSJ
- Area
- Storm-based polygon
- Damage threat
- Considerable
- Flood severity
- None
The radar
The San Juan radar (TJUA), 60 km from the middle of the area, began a volume at 22:56 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The text
As transmitted.
645
WGCA52 TJSJ 182258
FFWSJU
PRC013-017-054-091-143-145-190500-
/O.NEW.TJSJ.FF.W.0047.220918T2258Z-220919T0500Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service San Juan PR
658 PM AST Sun Sep 18 2022
The National Weather Service in San Juan has issued a
* Flash Flood Warning for...
Arecibo County in Puerto Rico...
Barceloneta County in Puerto Rico...
Florida County in Puerto Rico...
Manati County in Puerto Rico...
Vega Alta County in Puerto Rico...
Vega Baja County in Puerto Rico...
* Until 100 AM AST Monday.
* At 658 PM AST, gauge reports indicated heavy rain falling across
the warned area. Between 2 and 5 inches of rain have fallen. The
expected rainfall rate is 0.5 to 1 inch per hour. Additional
rainfall amounts of 1 to 2 inches are possible in the warned area.
Flash flooding is already occurring.
HAZARD...Life threatening flash flooding. Heavy rain producing
flash flooding.
SOURCE...Gauges reported.
IMPACT...Life threatening flash flooding of mainstem rivers
including Rio Tanama, Rio Cibuco, Rio Grande de
Arecibo and Rio Grande de Manati as well as creeks and
streams, urban areas, highways, streets and
underpasses.
* River out of its banks and flooding Barrios Tanama, Hato Arriba
and Hato Abajo.
River out of its banks with flooding in Barrios Magallanes,
Cristobal Colon, and La Puntilla.
River out of its banks in the Municipality of Arecibo with flooding
on Road #123 ... km 61.6. River flooding may close down Route 2
between Vega Baja and Vega Alta. Routes 675 and 676 may also be
impassable.
The Rio Manati river gage was reporting almost 39 feet near Manati.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
Be especially cautious at night when it is harder to recognize the
dangers of flooding.
&&
LAT...LON 1850 6677 1849 6671 1851 6662 1850 6659
1851 6657 1850 6651 1849 6633 1839 6631
1836 6634 1836 6636 1835 6635 1834 6636
1839 6641 1832 6671 1836 6673 1833 6677
FLASH FLOOD...GAUGE INDICATED
FLASH FLOOD DAMAGE THREAT...CONSIDERABLE
EXPECTED RAINFALL RATE...0.5-1 INCH IN 1 HOUR
$$
WS4 follow-up statements
312
WGCA52 TJSJ 190447
FFWSJU
PRC013-017-054-091-143-145-191300-
/O.EXT.TJSJ.FF.W.0047.000000T0000Z-220919T1300Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service San Juan PR
1247 AM AST Mon Sep 19 2022
The National Weather Service in San Juan has extended the
* Flash Flood Warning for...
Arecibo County in Puerto Rico...
Barceloneta County in Puerto Rico...
Florida County in Puerto Rico...
Manati County in Puerto Rico...
Vega Alta County in Puerto Rico...
Vega Baja County in Puerto Rico...
* Until 900 AM AST Monday.
* At 1247 AM AST, Doppler radar indicated heavy rain across the
warned area. Between 2.5 and 4.5 inches of rain have fallen since
early Sunday morning. The expected rainfall rate is 0.25 to 1 inch
per hour. Additional rainfall amounts of 1 to 2 inches are
possible in the warned area. Flash flooding is already occurring.
HAZARD...Life threatening flash flooding.
SOURCE...Radar.
IMPACT...Life threatening flash flooding of mainstem rivers
including Rio Tanama, Rio Grande de Arecibo, Rio
Grande de Manati and Rio Cibuco as well as creeks and
streams, urban areas, highways, streets and
underpasses.
Rio Cibuco at Vega Baja has already reached major flood at 19.68
feet. Most of the mainstem rivers are beginning to subside, but
still remain high.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
Be especially cautious at night when it is harder to recognize the
dangers of flooding.
&&
LAT...LON 1850 6677 1849 6671 1851 6662 1850 6659
1851 6657 1850 6651 1849 6633 1839 6631
1836 6634 1836 6636 1835 6635 1834 6636
1839 6641 1832 6671 1836 6673 1833 6677
1848 6676
FLASH FLOOD...RADAR INDICATED
FLASH FLOOD DAMAGE THREAT...CONSIDERABLE
EXPECTED RAINFALL RATE...0.25-1 INCH IN 1 HOUR
$$
WS997
WGCA72 TJSJ 190929
FFSSJU
Flash Flood Statement
National Weather Service San Juan PR
529 AM AST Mon Sep 19 2022
PRC013-143-145-190939-
/O.CAN.TJSJ.FF.W.0047.000000T0000Z-220919T1300Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Arecibo PR-Vega Alta PR-Vega Baja PR-
529 AM AST Mon Sep 19 2022
.....FLASH FLOOD WARNING FOR ARECIBO, VEGA ALTA AND VEGA ALTA HAS
BEEN REPLACED BY A FLOOD WARNING FOCUSED ON AREAS SURROUNDING RIO
GRANDE DE ARECIBO...
.....FLASH FLOOD WARNING FOR VEGA ALTA AND VEGA ALTA HAS BEEN
REPLACED BY A FLOOD WARNING FOCUSED ON AREAS SURROUNDING RIO
CIBUCO...
Heavy rains have ended, but river gauges indicated that streamflows
along Rio Grande de Arecibo in Arecibo and Rio Cibuco in Vega Alta
and Vega Baja and its tributaries are running high. For this reason,
the Flash Flood Warning has been replaced by a Flood Warning.
LAT...LON 1840 6659 1842 6659 1847 6658 1847 6659
1848 6659 1849 6660 1851 6657 1850 6651
1850 6644 1849 6643 1849 6644 1841 6644
1839 6645 1838 6645 1835 6659 1837 6658
1838 6659
$$
PRC017-054-091-191300-
/O.CON.TJSJ.FF.W.0047.000000T0000Z-220919T1300Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Barceloneta PR-Florida PR-Manati PR-
529 AM AST Mon Sep 19 2022
...FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 9 AM AST THIS MORNING
FOR BARCELONETA, FLORIDA AND MANATI COUNTIES...
At 529 AM AST, Doppler radar and rain gauges indicated heavy rain
across the warned area. Between 3 and 6 inches of rain have fallen.
Additional rainfall amounts of up to 1 inch are possible in the
warned area. Flash flooding is already occurring.
HAZARD...Life threatening flash flooding. Heavy rain producing
flash flooding.
SOURCE...Radar and rain gauges.
IMPACT...Life threatening flash flooding of creeks and streams,
urban areas, highways, streets and underpasses.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
Be especially cautious at night when it is harder to recognize the
dangers of flooding.
&&
LAT...LON 1840 6659 1842 6659 1847 6658 1847 6659
1848 6659 1849 6660 1851 6657 1850 6651
1850 6644 1849 6643 1849 6644 1841 6644
1839 6645 1838 6645 1835 6659 1837 6658
1838 6659
FLASH FLOOD...RADAR INDICATED
FLASH FLOOD DAMAGE THREAT...CONSIDERABLE
EXPECTED RAINFALL RATE...0.25-1 INCH IN 1 HOUR
$$
EM/CAM/ICP/CVB370
WGCA52 TJSJ 191250
FFWSJU
PRC017-054-091-191800-
/O.EXT.TJSJ.FF.W.0047.000000T0000Z-220919T1800Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service San Juan PR
850 AM AST Mon Sep 19 2022
The National Weather Service in San Juan has extended the
* Flash Flood Warning for...
Barceloneta County in Puerto Rico...
Florida County in Puerto Rico...
Manati County in Puerto Rico...
* Until 200 PM AST.
* At 850 AM AST, Doppler radar and automated rain gauges indicated
heavy rain falling across the warned area. Between 3 and 5 inches
of rain have fallen. Additional rainfall amounts of 3 to 5 inches
are possible in the warned area. Flash flooding is already
occurring.
HAZARD...Life threatening flash flooding. Heavy rain producing
flash flooding.
SOURCE...Radar and automated gauges.
IMPACT...Life threatening flash flooding of creeks and streams,
urban areas, highways, streets and underpasses.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
Move to higher ground now. Act quickly to protect your life.
&&
LAT...LON 1840 6659 1842 6659 1847 6658 1847 6659
1848 6659 1849 6660 1851 6657 1850 6651
1850 6644 1849 6643 1849 6644 1841 6644
1839 6645 1838 6645 1835 6659 1837 6658
1838 6659
FLASH FLOOD...RADAR AND GAUGE INDICATED
FLASH FLOOD DAMAGE THREAT...CONSIDERABLE
$$
CAM275
WGCA72 TJSJ 191605
FFSSJU
Flash Flood Statement
National Weather Service San Juan PR
1205 PM AST Mon Sep 19 2022
PRC017-054-091-191615-
/O.CAN.TJSJ.FF.W.0047.000000T0000Z-220919T1800Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Barceloneta PR-Florida PR-Manati PR-
1205 PM AST Mon Sep 19 2022
...FLASH FLOOD WARNING HAS BEEN REPLECED WITH A FLOOD WARNING FOR
BARCELONETA AND MANATI...
Please continue to heed remaining road closures. In addition to the
Flood Warning for Barceloneta and Manati, a Flood Watch remains in
effect for Puerto Rico and Virgin Islands.
LAT...LON 1840 6659 1842 6659 1847 6658 1847 6659
1848 6659 1849 6660 1851 6657 1850 6651
1850 6644 1849 6643 1849 6644 1841 6644
1839 6645 1838 6645 1835 6659 1837 6658
1838 6659
$$
OMSWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS JSJ wrote its last area forecast discussion before this flash flood warning went out at Sep 18, 4:41 PM CDT, 1 hour 17 minutes earlier.
Area forecast discussion, Sep 18, 4:41 PM CDT, 1 hour 17 minutes before
Area Forecast Discussion
National Weather Service San Juan PR
541 PM AST Sun Sep 18 2022
.SYNOPSIS...
Hurricane Fiona will continue to impact Puerto Rico with heavy
rainfall and tropical storm to hurricane force winds. Flash
flooding, mudslides and rivers out of their banks will continue
through tomorrow. Additionally, hazardous marine conditions are
still in place. A wet pattern will still be in place through
early in the workweek.
&&
.SHORT TERM...Tonight through Tuesday...
Catastrophic flooding and multiple mudslides and river out of
their banks have been the main impacts from Hurricane Fiona. Wind
damage has also been reported, mainly across the interior, west
and south Puerto Rico. Fiona made landfall over Cabo Rojo at 320
PM AST, as a category 1 hurricane, with winds up to 85 mph. The
storm will continue to lift into the Mona Channel, but hurricane
force conditions will continue along western Puerto Rico this
evening, and tropical storm conditions will continue until
tomorrow morning. The trailing moisture associated with the storm
will linger into early in the workweek, further complicating
rescue and recovery efforts. Please follow the latest Hurricane
Local Statement (HLSSJU) and Tropical Cyclone Product (TCPAT2) for
additional details.
&&
.LONG TERM...Wednesday Through Sunday.../from prev discussion/
A wet pattern is expected to continue as generally southeasterly
flow will prevail in the lower level, filling the local atmosphere
with saturated air. The atmosphere will continue to be unstable
post-Fiona, therefore thunderstorms are expected throughout the
week. Due to days of continuous rainfall, soils across the islands
will be very saturated and the probability for flooding and
landslides will be elevated. Precipitable water values will remain
above normal and then will decrease by Thursday into the weekend
as patchy moisture moves over the region until about Sunday when a
tropical wave may pass over the region. A strong Tropical Upper
Tropospheric Trough (TUTT) may develop east of the region on
Friday. The position of this upper low and tropical wave will
determine how much rainfall will occur next weekend. Overall, for
the long term forecast, a diminishing wet pattern leading to a
normal weather pattern is expected with the greatest hazards being
urban and small stream flooding, isolated mudslides, and daily
thunderstorms.
&&
.AVIATION...
Hurricane Fiona was centered near 18.2N 67.3W moving NW at 8 kts,
and located about 10 mi W of Mayaguez. Hurricane force winds will
continue to affect TJBQ until 19/01Z, but tropical storm
conditions should continue until 19/15Z. For TJSJ, tropical storm
conditions should continue until 19/06Z. Winds should slow down on
the USVI terminals, but still with SHRA and TSRA causing broken
ceilings and low VIS. Surface winds from the south at
50-60/G80kt near core.
&&
.MARINE...
Hazardous marine conditions are forecast for all of the local
waters for the next several days as Hurricane Fiona moves across
the CWA. Therefore, a Hurricane Warning is in effect for all the
local waters. Building seas up to 18 feet are expected through
Monday morning when Fiona is expected to leave the area. Please
note that high seas, high surf, and strong rip currents will be
life- threatening to those entering the water.
&&
.HYDROLOGY...
heavy rainfall will continue into Monday. The areas most likely
to receive the highest rainfall accumulations are portions of
eastern, interior and southern Puerto Rico, where there is a
potential for rainfall totals to reach 12 to 18 inches with
locally higher amounts to around 30 inches. Across the Vieques
and Culebra and the northern coast of Puerto Rico the potential
exists for rainfall totals to reach 8 to 10 inches. Elsewhere,
including the U.S. Virgin Islands expect rainfall totals to range
between 4 and 6 inches.
Catastrophic flash and urban flooding impacts are occurring
across the interior and eastern and southern half of Puerto Rico
through Monday. Across northwest Puerto Rico as well as the US
Virgin Islands, this rainfall may produce limited flash and urban
flooding impacts. Additionally, mudslides and rockfalls are
ongoing in areas of higher terrain.
Near 40 rain sensors indicated overflowing, and this conditions
are expected to deteriorate further.
&&
.SJU WATCHES/WARNINGS/ADVISORIES...
PR...Hurricane Warning for PRZ001>013.
Flood Watch through Monday afternoon for PRZ001>013.
Coastal Flood Warning until 6 AM AST Monday for PRZ002-003-007-
011.
VI...Flood Watch through Monday afternoon for VIZ001-002.
Tropical Storm Warning for VIZ001-002.
&&
SHORT TERM...WS/RAM
HLS...ERG
IDSS...CVB
PUBLIC...RVT/MMCIn the hours before
Local storm report, Sep 18, 4:07 PM CDT, 1 hour 51 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SAN JUAN PR
507 PM AST SUN SEP 18 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0353 PM FLOOD 2 S CAGUAS 18.21N 66.04W
09/18/2022 CAGUAS PR 911 CALL CENTER
CALLE BORBON IN CAGUAS IS FLOODED.
&&
MMCLocal storm report, Sep 18, 4:11 PM CDT, 1 hour 47 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SAN JUAN PR
511 PM AST SUN SEP 18 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0423 PM DEBRIS FLOW 2 NNE G. L. GARCIA 18.16N 66.09W
09/18/2022 CAYEY PR 911 CALL CENTER
MUDSLIDE IN CARRETERA 1 IN DIRECTION TO
CAGUAS.
&&
MMCLocal storm report, Sep 18, 4:15 PM CDT, 1 hour 43 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SAN JUAN PR
515 PM AST SUN SEP 18 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0427 PM DEBRIS FLOW 2 SSW TRUJILLO ALTO 18.33N 66.03W
09/18/2022 TRUJILLO ALTO PR 911 CALL CENTER
A LIGHT POLE FALL INTO CARRETERA 843. THE
LIGHT POLE IS BLOCKING THE ROAD.
&&
MMCLocal storm report, Sep 18, 4:51 PM CDT, 1 hour 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SAN JUAN PR
551 PM AST SUN SEP 18 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0430 PM FLASH FLOOD 1 W CAGUAS 18.24N 66.06W
09/18/2022 CAGUAS PR 911 CALL CENTER
ONE PERSON TRAPPED IN A CAR, SPECIFICALLY IN
AVENIDA DEGETAU.
&&
MMCLocal storm report, Sep 18, 5:02 PM CDT, 56 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SAN JUAN PR
602 PM AST SUN SEP 18 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0444 PM DEBRIS FLOW 1 N PONCE 18.01N 66.61W
09/18/2022 PONCE PR 911 CALL CENTER
A MUDSLIDE IN A RESIDENTIAL AREA NEAR CALLE
PALLE MARINA. THE WALL OF THE RESIDENTIAL
CAME DOWN.
&&
MMCLocal storm report, Sep 18, 5:21 PM CDT, 37 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SAN JUAN PR
621 PM AST SUN SEP 18 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0524 PM FLOOD 1 NW YABUCOA 18.06N 65.89W
09/18/2022 YABUCOA PR 911 CALL CENTER
CALLE 5 IN YABUCOA IS FLOODED.
&&
MMCThe office that day
Everything else NWS JSJ issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Sep 18, 7:30 AM CDT | Coastal Flood Warning | JSJ | 22 hr | |
| Sep 18, 8:21 AM CDT | Flash Flood Warning | JSJ | 24 hr | |
| Sep 18, 9:13 AM CDT | Flash Flood Warning | JSJ | 4 hr | |
| Sep 18, 11:35 AM CDT | Flash Flood Warning | JSJ | 8 hr | |
| Sep 18, 12:07 PM CDT | Flash Flood Warning | JSJ | 7 hr | |
| Sep 18, 12:30 PM CDT | Flash Flood Warning | JSJ | 16 hr | |
| Sep 18, 12:50 PM CDT | Flash Flood Warning | JSJ | 4 hr | |
| Sep 18, 1:06 PM CDT | Flash Flood Warning | JSJ | 17 hr | |
| Sep 18, 1:23 PM CDT | Flash Flood Warning | JSJ | 3 hr | |
| Sep 18, 1:50 PM CDT | Flash Flood Warning | JSJ | 29 hr | |
| Sep 18, 2:38 PM CDT | Flash Flood Warning | JSJ | 5 hr | |
| Sep 18, 2:51 PM CDT | Flash Flood Warning | JSJ | 5 hr | |
| Sep 18, 3:48 PM CDT | Flash Flood Warning | JSJ | 20 hr | |
| Sep 18, 4:19 PM CDT | Flash Flood Warning | JSJ | 27 hr | |
| Sep 18, 4:28 PM CDT | Flash Flood Warning | JSJ | 15 hr |
Nearby
Flash Flood Warnings in Puerto Rico, 2022Every flash flood warning in 2022
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive.